Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Hastings, NE

June 5, 2022Phillips County, Kansas

NWS Hastings, NE issued this flash flood warning at Jun 5, 2022, 4:50 PM CDT for Phillips County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2022, 4:50 PM CDT (21:50 UTC)
Expired
Jun 5, 2022, 10:15 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 1:20 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 5, 1:20 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
120 PM CDT Sun Jun 5 2022

...Aviation Update...

.DISCUSSION...(Today through Saturday)
Issued at 329 AM CDT Sun Jun 5 2022

Along with the departing thunderstorms this morning, the severe
weather threat Sunday evening is the primary forecast concern.
Active weather will continue through the week with weak shortwaves
moving across the area in northwesterly to zonal flow aloft.
Wednesday continues to look mostly dry in between systems and
there are indications of potentially drier weather next weekend as
well.

Today and Tonight...
Most of the precipitation and thunderstorm activity has moved off
to the southeast in the form of an MCS over eastern Kansas. Even
with mid-level cloud cover expected over the area much of the day,
temperatures are still anticipated to climb into the upper 70s and
80s today. A surface shortwave trough extending out of northeast
Colorado and an upper level shortwave over the region will be the
impetus for more thunderstorms this afternoon and evening. The
main threat from these storms will be large hail, but damaging
winds are certainly possible as well. Current thinking is that the
more severe weather will be mostly to the southwest of the area as
that is where the trough will be closest to a strengthening
surface low moving east from the Texas/Oklahoma border.
Thunderstorms will likely initiate around 3 or 4 PM and probably
last until shortly after midnight.

Monday...
Expect a slightly cooler day with mostly dry conditions into the
afternoon, with high temperatures reaching the 70s in most
locations and into the low 80s in north central Kansas. A surface
trough moving east across the area will bring thunderstorm chances
to the area again, mainly during the evening and overnight, but
these currently are not expected to be severe.

Tuesday and Wednesday...
Another shortwave will move across the area, bringing more
thunderstorm chances to the area. While still a little early to
say based on lack of model consensus of instability, there is a
chance for these storms to be strong to severe Tuesday afternoon
and evening. Wednesday is expected to be dry with highs in the
70s.

Thursday through Saturday...
Another system will move through Thursday with increasing
thunderstorm chances in the afternoon and evening. Although still
uncertain on timing and placement, model guidance shows pretty
good instability, so the chance for severe storms is there. Friday
and Saturday look to be drier but slight chance for precipitation
is in the forecast for both days.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 120 PM CDT Sun Jun 5 2022

General overview:
This is a rather complex TAF period, not only with regard to
tricky-to-pin-down thunderstorm chances (and a window of
opportunity for severe storms mainly this evening), but also the
possibility for perhaps several hours of sub-VFR ceiling mainly
late in the period late tonight into Monday morning. Overall
though, the majority of the period should prevail VFR with
relatively light winds near-to-below 10KT (except for any
enhancements from thunderstorm outflow). Read on for more element-
specific detail.

Thunderstorm potential/timing:
Right out of the gate, have a 1-2 hour TEMPO going for a batch of
passing non-severe thunderstorms which are in the process of
departing KEAR and are just arriving toward KGRI. The main threat
is brief heavy rain/maybe small hail. Once this batch of storms
passes, expect a potentially several-hours-long lull until the
next round of activity might move in from the west-northwest this
evening. This potential next round is JUST far enough out in time
that confidence in "exact details" is still a bit shaky, so have
the entire 00-06Z time frame covered with a generic "vicinity"
(VCTS) group for now, as later issuances can hopefully refine
better for possible TEMPO or prevailing conditions. Please note
that IF thunderstorms do affect KEAR/KGRI this evening they could
be severe, as both large hail and 50+KT gusts cannot be ruled out
(especially if storms form into an organized complex). At least
for now, have left out any official mention of rain/storms beyond
06Z, but please note the chance is non-zero that an isolated
shower/storm could pass through.

Ceiling/visibility:
Obviously ceiling and/or visibility could at least briefly drop to
sub-VFR during any thunderstorm activity, the somewhat greater
confidence scenario is that a deck of low clouds will materialize
Monday morning, with both IFR/MVFR ceiling possible. For now will
stick with an MVFR ceiling from 11Z onward, although it should
gradually rise through the last hours of the period. Visibility-
wise, cannot rule out some patchy fog mainly 11-15Z, but
confidence is fairly low so have only "hinted" with 6SM BR.

Winds:
Not accounting for any thunderstorm-related effects/outflow, there
are no major concerns as sustained speeds should largely average
near-to-below 10KT. Direction should generally prevail
southerly/southeasterly this afternoon-evening and then more
north-northwesterly later this evening into Tuesday behind a weak
cold front and departing convection.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 5, 3:52 PM CDT, 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
352 PM CDT Sun Jun 5 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
060900-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
352 PM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are possible anywhere in the outlook area through
tonight, but primarily before midnight. Some of these storms will
be severe. Although there is still some uncertainty regarding the
magnitude of the severe thunderstorm threat for the area as
whole, the entire outlook area is currently under a Slight or
Enhanced Risk of severe storms. Through 7 PM, most storms should
focus east of Highway 281 in Nebraska, and also within north
central Kansas. Then between 7 PM and midnight, attention turns
toward additional storms moving into, or developing over,
northern and western parts of the area, with this activity then
perhaps organizing into one or more larger complexes that track
south-southeast through more of the outlook area with time,
eventually departing southeast parts of the area around or shortly
after midnight.

The primary threats with any severe storms that remain more
isolated will be hail up to around golf ball size and wind gusts
up to around 60 MPH. However, if a larger-scale storm complex
develops, it could feature more damaging winds to at least
70 MPH. In addition, limited pockets of the outlook area could
receive heavy rainfall of 1 to 3 inches through tonight. This
could promote mainly minor, brief flooding issues.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Between late Monday afternoon and Friday night, various, on-and-
off chances for thunderstorms continue, some of which could be
strong to severe. The main exception to these daily storm chances
currently appears to be Wednesday into Wednesday night, which
currently appears to be the most likely time frame to be storm-
free. Please note that because all of these upcoming thunderstorm
chances will be associated with fairly weak upper level
disturbances, there is fairly low forecast confidence in day-to-
day details such as timing, most favored locations and the
magnitude of any severe storm threat. Although details regarding
severe storm potential will be best assessed one day at a time,
the overall greatest periods of concern currently appear to be the
late afternoon and or evening hours on Monday, Tuesday and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail, damaging
winds, flooding or any other pertinent severe weather information

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Jun 5, 2:36 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
236 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             4 SW SPEED              39.64N 99.47W
06/05/2022  M2.00 INCH       PHILLIPS           KS   PUBLIC

            FACEBOOK PICTURE, TIME ESTIMATED FROM RADAR.

&&

KS
Local storm report, Jun 5, 2:57 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
257 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             1 N STOCKTON            39.46N 99.27W
06/05/2022  M0.70 INCH       ROOKS              KS   TRAINED SPOTTER

&&

KS
Special weather statement, Jun 5, 3:03 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
303 PM CDT Sun Jun 5 2022

NEZ064-077-052030-
York NE-Fillmore NE-
303 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southeastern York
and northeastern Fillmore Counties through 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Exeter, or 14 miles southeast of York, moving east at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern York
and northeastern Fillmore Counties.

This includes Interstate 80 between mile markers 364 and 365.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4059 9756 4077 9757 4083 9737 4048 9737
TIME...MOT...LOC 2003Z 268DEG 26KT 4068 9749

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Rossi
Local storm report, Jun 5, 3:31 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             1 S STOCKTON            39.42N 99.27W
06/05/2022  M1.75 INCH       ROOKS              KS   EMERGENCY MNGR

            QUARTER TO GOLF BALL SIZE.

&&

KS
Local storm report, Jun 5, 4:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      STOCKTON                39.44N 99.28W
06/05/2022                   ROOKS              KS   PUBLIC

            WATER RAPIDLY RUNNING OVER THE ROADWAYS AT
            183 AND F ROADS IN STOCKTON, KS. VIDEO VIA
            FACEBOOK.

&&

SR
Local storm report, Jun 5, 4:46 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             7 SSE LOGAN             39.57N 99.52W
06/05/2022  M0.75 INCH       ROOKS              KS   TRAINED SPOTTER

            PENNY SIZED HAIL MIXED WITH A LOT OF PEA
            SIZED HAIL. ONGOING FOR ABOUT 10 MINUTES.

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:02 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk43 min
Jun 4, 7:26 PM CDTSpecial Weather StatementGIDValley19 min
Jun 4, 7:36 PM CDTSevere Thunderstorm WarningGIDValley39 min
Jun 4, 7:43 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York47 min
Jun 4, 7:55 PM CDTSpecial Weather StatementGIDValley35 min
Jun 4, 8:09 PM CDTSpecial Weather StatementGIDDawson36 min
Jun 4, 8:14 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman, Valley46 min
Jun 4, 8:14 PM CDTSevere Thunderstorm WarningGIDDawson46 min
Jun 4, 8:25 PM CDTSpecial Weather StatementGIDFurnas20 min
Jun 4, 8:27 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, York48 min
Jun 4, 8:37 PM CDTSpecial Weather StatementGIDBuffalo23 min
Jun 4, 8:44 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley46 min
Jun 4, 8:46 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance44 min
Jun 4, 8:53 PM CDTSevere Thunderstorm WarningGIDDawson29 min
Jun 4, 9:07 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson39 min
Jun 4, 9:11 PM CDTSevere Thunderstorm WarningGIDHamilton, York15 min
Jun 4, 9:12 PM CDTSevere Thunderstorm WarningGIDPolk28 min
Jun 4, 9:31 PM CDTSpecial Weather StatementGIDMerrick44 min
Jun 4, 9:36 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Phelps13 min
Jun 4, 9:40 PM CDTSpecial Weather StatementGIDNance20 min
Jun 4, 9:42 PM CDTSpecial Weather StatementGIDPolk, York48 min
Jun 4, 9:53 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick52 min
Jun 4, 10:14 PM CDTSevere Thunderstorm WarningGIDPolk, York27 min
Jun 4, 10:35 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick40 min
Jun 4, 10:51 PM CDTSpecial Weather StatementGIDWebster39 min
Jun 4, 11:03 PM CDTSpecial Weather StatementGIDYork42 min
Jun 4, 11:06 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton39 min
Jun 4, 11:16 PM CDTSevere Thunderstorm WarningGIDYork44 min
Jun 4, 11:37 PM CDTSpecial Weather StatementGIDHall38 min
Jun 4, 11:42 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall32 min
Jun 4, 11:45 PM CDTSevere Thunderstorm WarningGIDClay, Hamilton45 min
Jun 5, 11:49 AM CDTSpecial Weather StatementGIDSherman26 min
Jun 5, 12:31 PM CDTSpecial Weather StatementGIDBuffalo44 min
Jun 5, 1:13 PM CDTSpecial Weather StatementGIDBuffalo47 min
Jun 5, 3:03 PM CDTSpecial Weather StatementGIDFillmore27 min
Jun 5, 6:05 PM CDTSpecial Weather StatementGIDPhelps25 min
Jun 4, 9:15 PM CDTSpecial Weather StatementGIDPhillips30 min
Jun 4, 10:08 PM CDTSpecial Weather StatementGIDPhillips, Rooks52 min
Jun 4, 11:09 PM CDTSpecial Weather StatementGIDOsborne, Rooks51 min
Jun 5, 1:55 PM CDTSpecial Weather StatementGIDPhillips35 min
Jun 5, 2:00 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks45 min
Jun 5, 2:43 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDOsborne, Phillips, Rooks, Smith47 min
Jun 5, 3:25 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDRooks50 min
Jun 5, 3:43 PM CDTAreal Flood AdvisoryGIDRooks34 min
Jun 5, 4:04 PM CDTSevere Thunderstorm WarningGIDOsborne, Phillips, Rooks41 min
Jun 5, 4:17 PM CDTFlash Flood WarningGIDPhillips, Rooks6 hr
Jun 5, 4:45 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks45 min
Jun 5, 5:13 PM CDTSevere Thunderstorm WarningGIDRooks32 min
Jun 5, 5:24 PM CDTSevere Thunderstorm WarningGIDRooks36 min
Jun 5, 5:28 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks32 min
Jun 5, 5:43 PM CDTSevere Thunderstorm WarningGIDOsborne24 min
Jun 5, 5:45 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks15 min
Jun 5, 5:56 PM CDTAreal Flood AdvisoryGIDOsborne, Rooks9 hr
Jun 5, 5:56 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks38 min

Nearby

Flash Flood Warnings in Kansas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.